Kansas, 2020Tornado and Hail in Kansas, June 9, 2020
June 9, 2020 · NWS TOP · 5 events in 2 counties and zones
Severe thunderstorms impacted north central Kansas during the late afternoon of June 9th. A rope or needle like tornado was documented in eastern Marshall County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms impacted north central Kansas during the late afternoon of June 9th. A rope or needle like tornado was documented in eastern Marshall County. No damage was documented so unknown EF magnitude.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 2:50 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 9, 2:50 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
350 PM CDT Tue Jun 9 2020
.SHORT TERM...(This evening through tonight)
Issued at 350 PM CDT Tue Jun 9 2020
As of 20z this afternoon, remnants of Cristobal continued to move to
the north across the Mississippi Valley with a second mid-level wave
ejecting over the central Plains. Surface low pressure in central
Kansas has deepened to 994mb on the lee of the Rockies with a strong
pressure gradient present behind the low over western Kansas. A dry
line was observed extending from the low to the southeast along a
line from Salina to just south of Emporia extending south from
there. Ahead of the boundary, cumulus has developed in an
environment favorable for strong to severe storms as the 19z TOP
sounding shows approx. 2500 J/KG of surface based CAPE with 45-50
kts of bulk shear. Over the next few hours, expecting convective
initiation to develop along and north of the aforementioned boundary
with all severe hazards possible (including a few tornadoes). The
best chance for storms and tornadoes is near the KS/NE border where
ESE surface winds will increase low-level storm relative helicity.
These storms should move across the area fairly quickly with the
severe threat ending by 8-9pm tonight.
Additional showers and thunderstorms are possible in the deformation
zone of the surface low overnight before the mid-level wave ejects
east of the forecast area by early to mid-morning on Wednesday. Only
minor concerns for flooding at this point given the progressive
nature of the storms this afternoon and only light to moderate
rainfall overnight; will continue to monitor the flooding threat as
precip builds in. Lows fall into the 50s tonight behind the surface
cold front.
The pressure gradient increases on the back side of the surface low
leading to strong and damaging winds overnight. 50-60kt 925mb winds
and 850mb winds approaching 70kt will move across the CWA, allowing
for sustained northwest winds of 30 to 40 mph with gusts up to 60
mph in the western half of the CWA where the High Wind Warning is in
place tonight through early Wednesday morning. Will keep the Wind
Advisory for the eastern half of the CWA through tomorrow morning;
still thinking winds will fall short of wind warning criteria with
gusts up to 50 mph possible.
.LONG TERM...(Wednesday through Tuesday)
Issued at 350 PM CDT Tue Jun 9 2020
A few lingering showers may be around to start the day Wednesday
before the system departs to the east. Winds begin to relax
during the afternoon Wednesday with highs much cooler than they
have been for the past week, only reaching into the upper 70s. For
the rest of the week and into the weekend, ridging builds into
the Plains keeping conditions dry with temperatures climbing back
to near 90 degrees by the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1243 PM CDT Tue Jun 9 2020
VFR conditions will continue through at least the first half of
the period. There is low confidence in TS impacting terminals
this afternoon, so have left VCTS with VFR conditions through this
evening. MVFR cigs and precip build in overnight with winds
becoming strong and remaining so through the period. Precip is
expected to end by mid-morning.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 AM to noon CDT Wednesday for KSZ011-012-023-
024-026-038>040-054>056-058-059.
High Wind Warning from 7 PM this evening to 7 AM CDT Wednesday
for KSZ008>010-020>022-034>037.
&&
SHORT TERM...Flanagan
LONG TERM...Flanagan
AVIATION...Flanagan
Hazardous weather outlook, Jun 9, 2:57 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
357 PM CDT Tue Jun 9 2020
KSZ008>012-020>024-026-034>040-054>056-058-059-102100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
357 PM CDT Tue Jun 9 2020
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
Severe thunderstorms are possible this afternoon and into the
early evening for areas along and north of a line from Herington
to Ottawa. Storms could develop along a northward moving front
around 3 pm along the Herington to Ottawa line. Then storms would
continue moving north potentially exiting northeast KS by around
9pm. These storms will be capable of producing tornadoes, large
hail, and damaging winds.
Very strong northwest winds are forecast to develop overnight and
into Wednesday morning with gusts potentially between 40 and 60
mph. Take actions now to secure outdoor objects that could be
thrown around in the wind. These winds could also cause power
outages, so think about having devices charged ahead of time.
High wind warnings and wind advisories go into effect this
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters across north central and northeast Kansas should be ready
to activate this afternoon/evening.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 9, 3:41 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
441 PM CDT Tue Jun 9 2020
KSZ008-092215-
Republic-
441 PM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY UNTIL 515
PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Scandia, moving northwest at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Belleville, Scandia and Republic.
A Tornado Watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 4000 9759 3985 9755 3973 9780 3989 9793
4000 9793
TIME...MOT...LOC 2141Z 153DEG 25KT 3986 9774
TeefeyEvent by event
2 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Republic
- When
- June 9, 3:55 PM CST to 3:56 PM CST
- Where
- Republic County, 1.38 mi N of Belleville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.840, -97.630
Telephone pole was snapped at the intersection of Highway 81 and M Street.
Thunderstorm Wind, Marshall
- When
- June 9, 5:10 PM CST to 5:11 PM CST
- Where
- Marshall County, Frankfort
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.700, -96.420
Numerous trees limbs down in the city of Frankfort, but sizes were unknown.
Tornado, Marshall
- When
- June 9, 5:26 PM CST to 5:27 PM CST
- Where
- Marshall County, 4.95 mi NNW of Vermillion
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 39.790, -96.290
A brief dust whirl was seen under a condensation funnel that appeared like a needle or rope. No damage was documented so the rating will be entered as EFU.
Hail, Marshall
- When
- June 9, 5:31 PM CST to 5:32 PM CST
- Where
- Marshall County, 0.53 mi E of Axtell
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.870, -96.260
Hail, Marshall
- When
- June 9, 5:33 PM CST to 5:34 PM CST
- Where
- Marshall County, 1.06 mi E of Axtell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.870, -96.250
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, June 9, 20202 deaths · 2 injured · 58 kt wind · 32 events
- Flooding in Missouri, June 9, 20201 death · $15,000 · 7 events
- Hail and High Wind in Nebraska, June 9, 2020$1.1 million · 2 in hail · 22 events
- Flash Flooding and Flooding in Iowa, June 9 to 11, 2020$1.1 million · 9 events
- Flash Flooding and Damaging Winds in South Dakota, June 9, 2020$564,000 · 78 kt wind · 19 events
- Flood and Hail in South Dakota, June 9, 2020$761,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Kansas, June 9 to 10, 2020$218,000 · 51 kt wind · 18 events
- Flash Flooding and Heavy Rain in Minnesota, June 9 to 10, 2020$290,000 · 6 events
- Flood in Minnesota, June 9 to 10, 2020$300,000 · 1 event
- Damaging Winds in Michigan, June 9, 2020$170,000 · 57 kt wind · 7 events
- Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 202056 kt wind · 54 events
- Damaging Winds in Georgia, June 9 to 10, 2020$76,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901259, 899328, 885248, 899329, 899330.